USMLE Forums banner
1 - 5 of 5 Posts

·
Registered
Joined
·
590 Posts
Discussion Starter · #1 ·
A 58-year-old male presents to the Emergency Department with pallor, agitation, diaphoresis, and an extremely ill appearance. He has a history of atrial fibrillation and a seizure disorder, and he is currently taking phenytoin. The patient's pulse ox is depressed, BNP is elevated, and the EKG shows a variable rhythm. The patient is admitted and started on amiodarone. Under which class of antiarrhythmic does amiodarone mostly fall, and what effect might the phenytoin have on the amiodarone dose necessary?
  • Class II, may require a lower dose of amiodarone
  • Class II, may require a higher dose of amiodarone
  • Class III, may require a lower dose of amiodarone
  • Class III, may require a higher dose of amiodarone
  • Class IV, may require a lower dose of amiodarone
  • Class IV, may require a higher dose of amiodarone
 

·
Registered
Joined
·
116 Posts
It is class 3 drug, but i am swinging between C and D. Here two things may come into play; liver metabolism and tissue binding. If phenytoin increases liver metabolism, we would switch to a higher dose. On the other hand, if phenytoin binds to the tissue, we would go for a lower does. Phenytoin is lipid-soluble, and lipid-soluble drugs bind to the tissue proteins. In cases like this, i go for legendary rules. It is that phenytoin increases liver metabolism. So i would go with D.
 

·
Registered
Joined
·
487 Posts
D) Class III, may require a higher dose of amiodarone

My initial reaction is D

Phenytoin induces P450 enzymes so a higher dose of amiodarone would be required and I'm pretty sure amiodarone is class III
It is class 3 drug, but i am swinging between C and D. Here two things may come into play; liver metabolism and tissue binding. If phenytoin increases liver metabolism, we would switch to a higher dose. On the other hand, if phenytoin binds to the tissue, we would go for a lower does. Phenytoin is lipid-soluble, and lipid-soluble drugs bind to the tissue proteins. In cases like this, i go for legendary rules. It is that phenytoin increases liver metabolism. So i would go with D.
I agree with both of you. Here is my reason why,

Amiodarone is a class III anti arrhythmic drug (potassium channel blocker) and phenytoin increases liver metabolism, therefore the only ans supporting my reason is D) Class III, may require a higher dose of amiodarone
 

·
Registered
Joined
·
590 Posts
Discussion Starter · #5 ·
Correct!

Yup - the answer is D. Class III, may require a higher dose of amiodarone.
  • Although amiodarone also acts as a class I, II, and IV antiarrhythmic, most of its action is as a class III, an inhibitor of repolarization.
  • Amiodarone is metabolised to desmethylamiodarone mostly by CYP3A4 in the liver. CYP3A4 is induced by habitual phenytoin use, so amiodarone may be more quickly metabolized, necessitating a higher dose.
  • Interestingly, amiodarone inhibits CYP2C9, one of the p450's that metabolizes phenytoin, and can result in raised phenytoin levels.
 
1 - 5 of 5 Posts
Top